Wisconsin, 2006

Hail and Damaging Wind in Wisconsin, July 1, 2006

July 1, 2006 · NWS GRB · 11 events in 7 counties and zones

Thunderstorms moved across northeast Wisconsin as a cold front pushed through the area. Several large storms produced hail of 2 inches to 4 inches in diameter during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.6 million
Crop damage
$1.8 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved across northeast Wisconsin as a cold front pushed through the area. Several large storms produced hail of 2 inches to 4 inches in diameter during the afternoon and evening. Four inch diameter hail was reported in Suring (Oconto co.) and hailstones of just over 3 inches in diameter were measured east of Oconto Falls (Oconto co.) and near Branch (Manitowoc co.). An observer found tennis ball size hail near Hayes (Oconto co.) half an hour after the storms ended there. Damage amounts listed in this report are estimates. Gaint hail caused damage to more than 700 vehicles, denting them and smashing their windows. The hail damaged at least 800 homes, breaking windows, denting siding and knocking chunks out of vinyl siding. Business signs were smashed and foliage was stripped from trees by the hail.High winds from the storms downed trees from Two Rivers (Manitowoc co.) to Manitowoc (Manitowoc co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 3:30 AM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 3:30 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT JUL 1 2006

.SYNOPSIS...LARGE SCALE FLOW ACRS THE CONUS NOW FAIRLY ZONAL.
SEASONABLY STG FLOW WAS ACRS THE NRN STATES...ARND RIDGE IN THE W AND
FILLING TROF IN THE E. PATTERN WL UNDERGO SOME AMPLIFICATION DURING THE
FIRST PART OF THE UPCOMING WEEK...THEN BECOME SLOWLY PROGRESSIVE. PCPN
CHCS WL COME EARLY IN THE FCST AS A COUPLE SYSTEMS PROGRESS THROUGH THE
FAIRLY FLAT PATTERN. ONCE AMPLIFICATION STARTS...HIGH PRESSURE WL BECOME
LOCKED IN OVER THE AREA AND KEEP PCPN OUT. TEMPS WL PRIMARY BE ABV
NORMAL.

.SHORT TERM...TDA/TNGT/SUN. FOCUS ON SVR THREAT TDA. SML MCS WORKED EWD
FM THE DAKOTAS EARLY IN THE NIGHT...AND PRODUCE 60KT GUST AT BRAINERD
BEFORE WEAKENING AS IT ENCOUNTERED THE MORE STABLE AIR MASS OVER FAR ERN
MN/WI. IF THE REMNANTS OF MCS MAKE IT TO N-C WI BEFORE WIPING OUT...THEY
COULD PRODUCE AN OUTFLOW BOUNDARY WHICH WOULD BE IMPORTANT TO CONVECTION
DEVELOPING LATER IN THE DAY. MEANWHILE...VERY STEEP MID-LVL LAPSE RATES
PROVIDED STG CAP AND LIMITED CONVECTION FARTHER S. THAT SHOULD ALLOW
RAPID DESTABILIZATION TO OCCUR FM THE SRN PART OF THE FCST AREA SWD ONCE
THE SUN COMES UP THIS MORNING. RUC FCST SOUNDINGS FOR MID-DAY SHOWED STG
SFC BASED INSTABILITY...BUT STILL FAIRLY SIG INHIBITION TO OVERCOME AS
STRONGER CAP WORKS INTO THE FCST AREA. KEY FACTOR WL BE WHETHER OR NOT
THE CAP BREAKS. ON ONE HAND...COLD FRONT COMBINED WITH SHRTWV MIGRATING
IN FM THE W COULD PROVIDE ENOUGH LIFT TO BREAK THE CAP. ON THE OTHER
HAND...LOW-LEVEL FLOW VEERS MORE WLY WITH TIME...AND REDUCES THE
CONVERGENCE ALONG THE BOUNDARY LATER IN THE DAY. BEST GUESS IS THAT
CONVECTION WL FIRE ACRS THE NW PART OF THE FCST AREA DURING THE MID-DAY
HRS...AND THEN BUILD SEWD INTO THE MORE UNSTABLE AIR MASS. CONTD FCST
WITH EXPLICIT SVR MENTION FOR TDA...BUT WITH ADDITIONAL TEMPORAL
RESOLUTION.

STORMS SHOULD EXIT THE NW PART OF THE FCST AREA BY LATE AFTN...AND THE
SE BY EVENING. EXPECT MOSTLY CLEAR SKIES ACRS THE N...AND PARTLY CLDY
SKIES ACRS THE S TNGT.

MODELS HINTED AT SOME PCPN SUN...BUT STUCK WITH DRY FCST FOR NOW. SEEMS
WNWLY UPR FLOW SHOULD TEND TO SHOVE THE FRONT FARTHER S THAN DEPICTED BY
THE MODELS. GOING FCST MAX TEMPS SEEMED A LITTLE WARM GIVEN FCST 850 MB
TEMPS. HOWEVER...FCST SOUNDINGS OFF BOTH NAM AND GFS SHOWED MIXING UP TO
ARND 800 MB...SO STUCK WITH WARMER READINGS.

.LONG TERM...MONDAY THROUGH FRIDAY...

UPPER FLOW DURG PD SLOWLY AMPLIFIES AGAIN AS WRN RDG BUILDS AND TROF
DUMBELLS ACRS SE CAN.  ACTIVE WX NEAR STATE EARLY IN PD AS FRONT SLOWLY
PUSHES S.  SECONDARY CDFNT XPCTD TO MOV THRU MON.  SIG TIMING
DIFFERENCES BETWEEN GFS AND NAM-WRF.  NAM-WRF IS 12+ HRS FASTER (WHICH
SEEMS TO BE A RECURRING THEME RECENTLY).  WL TREND A BIT TOWARD SLOWER
GFS...BUT MOV FRONT OUT OF CWA BY 00Z-03Z AS UPPER FLOW IS RELATIVELY
STRONG.  SCT CONVECTION ALONG/AHD OF FRONT.  CANADIAN HIGH PRES MOVS IN
BHD FRONT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/JKL
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 1, 10:15 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT SAT JUL 1 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1115 AM CDT SAT JUL 1 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM MARINETTE TO ANTIGO TO PLAINFIELD IN WAUSHARA COUNTY THIS
AFTERNOON...MAINLY BETWEEN NOON AND 4 PM. IF SEVERE STORMS DO
DEVELOP THIS AFTERNOON...THEY WILL PRODUCE DAMAGING WINDS AND
LARGE HAIL.

ANYONE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR THE WEATHER
SITUATION THIS AFTERNOON. TAKE ALONG A BATTERY POWERED RADIO TO
ENSURE THAT YOU HAVE ACCESS TO CURRENT WEATHER INFORMATION AT ALL
TIMES. PLAN AHEAD TO DETERMINE WHAT SAFETY PRECAUTIONS WILL BE TAKEN
IF SEVERE WEATHER DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE SUNDAY NIGHT INTO MONDAY.
SEVERE WEATHER IS AGAIN POSSIBLE AT THAT TIME. BE SURE TO MONITOR
LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE DETAILS ON THE
THREAT OF SEVERE WEATHER AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ521-522-541>543-564-021615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1115 AM CDT SAT JUL 1 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
BETWEEN 1 PM AND 6 PM. IF SEVERE STORMS DO DEVELOP...THEY WILL
PRODUCE DAMAGING WINDS AND LARGE HAIL. ANY STORMS THAT DO DEVELOP
THIS AFTERNOON WILL RACE EASTWARD AROUND 50 MPH...GIVING BOATERS
LITTLE TIME TO TAKE COVER FROM THUNDERSTORMS MOVING OFFSHORE.

BOATERS SHOULD CLOSELY MONITOR THE WEATHER SITUATION THROUGHOUT THE
DAY. BE SURE TO HAVE ACCESS TO CURRENT WEATHER INFORMATION...SUCH AS
VIA RADIO...AT ALL TIMES WHILE ON THE WATER. BE PREPARED TO MOVE TO
A PLACE OF SAFETY QUICKLY IF SEVERE WEATHER DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE SUNDAY NIGHT INTO MONDAY.
SEVERE WEATHER IS AGAIN POSSIBLE AT THAT TIME. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE DETAILS ON THE THREAT OF
SEVERE WEATHER AT THAT TIME.

ECKBERG
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 70 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Menominee (C)

When
July 1, 2:24 PM CST
Where
Menominee (C) County, 13 mi NNE of Keshena
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.050, -88.533

Hail, Oconto

When
July 1, 2:31 PM CST to 2:40 PM CST
Where
Oconto County, 1 mi N of Hayes
Measured
4 in hail
Property damage
$2.3 million
Crop damage
$750,000
Reported by
COOP STATION
Coordinates
45.017, -88.300

Hail, Oconto

When
July 1, 3:05 PM CST to 3:10 PM CST
Where
Oconto County, Oconto Falls
Measured
3.25 in hail
Reported by
AMATEUR RADIO
Coordinates
44.883, -88.300

Hail, Kewaunee

When
July 1, 4:14 PM CST
Where
Kewaunee County, Algoma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -87.433

Hail, Kewaunee

When
July 1, 5:27 PM CST to 5:29 PM CST
Where
Kewaunee County, Algoma
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -87.433

Hail, Waushara

When
July 1, 6:14 PM CST
Where
Waushara County, 4 mi SW of Redgranite
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.000, -89.150

Hail, Winnebago

When
July 1, 6:38 PM CST
Where
Winnebago County, Eureka
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.000, -88.850

Hail, Manitowoc

When
July 1, 7:10 PM CST
Where
Manitowoc County, 4 mi W of Reedsville
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.150, -88.050

Hail, Calumet

When
July 1, 7:19 PM CST to 7:20 PM CST
Where
Calumet County, Potter
Measured
2 in hail
Property damage
$300,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -88.100

Hail, Manitowoc

When
July 1, 7:29 PM CST to 7:36 PM CST
Where
Manitowoc County, Branch
Measured
3 in hail
Property damage
$6.0 million
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
44.150, -87.767

Thunderstorm Wind, Manitowoc

When
July 1, 7:35 PM CST
Where
Manitowoc County, Two Rivers
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.150, -87.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524660, 5524661, 5524651, 5524652, 5524653, 5524654, 5524655, 5524656, 5524657, 5524658, 5524659.